Maternal Use of Prolactin Inhibitors or Sex Hormones and Infant Congenital Malformations
A risk for genital malformations is expected after the use of drugs with androgenic or anti-androgenic properties because the normal male genital development is driven by androgens. In the present material, only very few exposures were found for these drug categories. Use of prolactin inhibitors or sex hormones is strongly linked to subfertility in the woman, and an increased malformation risk may be explained by a direct effect of subfertility, but it is difficult to separate the effect of drugs from that of underlying condition. There are signs that estrogens (or estrogens combined with gestagens) carry a higher risk than only gestagens. Such a difference like the difference between gonadotropins and clomiphene may be explained by differences in the nature and degree of underlying subfertility. The most remarkable finding is the high risk of a neural tube defect after maternal use of gonadotropins or clomiphene—this phenomenon is also seen after in vitro fertilization, usually performed after gonadotropin treatment. The absolute risk is, however, low.
- Aarskog D. Clinical and cytogenetic studies in hypospadias. Acta Paediatr Scand. 1970;203(Suppl. 203):1–62. J Obstet Gynaecol. 1989;29:176–179.Google Scholar
- Ricci E, Parazzini F, Motta T, Ferrari CI, Colao A, Clavenna A, Rocchi F, Gangi E, Paracchi S, Gasperi M, Lavezzari M, Nicolosi AE, Ferrero S, Landi ML, Beck-Peccoz P, Bonati M. Pregnancy outcome after cabergoline treatment in early weeks of gestation. Reprod Toxicol. 2002;16:791–3.CrossRefGoogle Scholar
- Zander J, Muller HA. Ũber die Methylandrostendiol-Behandlung während einer Schwangerschaft. Geburthilfe Frauenheilk. 1953;13:216–22.Google Scholar